Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS El Paso, TX

September 1, 2016El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 1, 2016, 9:40 AM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2016, 9:40 AM MDT (15:40 UTC)
Expired
Sep 1, 2016, 12:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 43 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 3.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS54 KEPZ 011540
FFWEPZ
TXC141-011845-
/O.NEW.KEPZ.FF.W.0022.160901T1540Z-160901T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
940 AM MDT THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EL PASO COUNTY IN WESTERN TEXAS...

* UNTIL 1245 PM MDT

* AT 938 AM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...ESPECIALLY
  NEAR MISSION VALLEY TO SOCORRO.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLINT...
  MISSION VALLEY...
  CENTRAL EL PASO...
  EAST EL PASO...
  SOCORRO...
  AND SAN ELIZARIO.

ADDITIONAL RAINFALL AMOUNTS OF OVER AN INCH ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3154 10625 3157 10628 3162 10630 3169 10635
      3171 10637 3173 10638 3175 10642 3176 10646
      3177 10646 3176 10638 3161 10622 3161 10618
      3153 10613

$$

GRZYWACZ
1 follow-up statement
979 
WGUS74 KEPZ 011838
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1238 PM MDT THU SEP 1 2016

TXC141-011847-
/O.EXP.KEPZ.FF.W.0022.000000T0000Z-160901T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
1238 PM MDT THU SEP 1 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN EL PASO COUNTY WILL EXPIRE AT
1245 PM MDT...

THE HEAVY RAIN HAS ENDED. SOME LIGHT TO MODERATE RAIN IS STILL POSSIBLE THROUGH THE
AFTERNOON. FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE 
TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3154 10625 3157 10628 3162 10630 3169 10635
      3171 10637 3173 10638 3175 10642 3176 10646
      3177 10646 3176 10638 3161 10622 3161 10618
      3153 10613

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:25 AM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 1, 3:25 AM MDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 AM MDT THU SEP 1 2016

.SYNOPSIS...
East to southeast winds will push moist unstable air into
southern New Mexico and west Texas today and Friday resulting in
scattered showers and thunderstorms across the Borderland.
Westerly flow aloft will bring warmer drier weather to the region
this weekend and Monday. Showers and thunderstorms will then
increase later next week as moisture flows back into the area.

&&

.DISCUSSION...
Low level east to southeast winds will sustain inflow of moist air
mass into southern New Mexico today and Friday sustaining
abundant moisture inflow. Thus dewpoints will remain mostly around
55 to 60 F and precipitable water generally from 1 to 1.4 inches.
The moisture will also keep air mass unstable with mucapes around
600 to 1200 J/kg. Thus threat of convection will persist next 2
days. Limiting factor will be upper ridge which will extend
through the region today through early Friday which will likely
induce weak subsidence aloft. Overall expect convective coverage
will be mostly scattered today and tomorrow.

Later Friday ridge flattens and becomes displaced to our south.
Consequently a drier more stable westerly flow develops in the mid
levels with precipitable water decreasing to below an inch most
locations. With air mass becoming marginally unstable at best
expect diminished convective threat Saturday through Monday with
less clouds/more sunshine pushing temperatures up above normal.

Beginning Tuesday the regional weather pattern will include deep
high pressure across the southern Mississippi valley and mean high
amplitude troughing west of the divide. This scenario will induce
low and mid level flow trajectories from Baja and/or Gulf of
Mexico with associated moisture transport. Precipitable water
will thus rise above an inch and air mass should become more
unstable causing an increase in showers/thunderstorms later
periods.

&&

.AVIATION...valid 01/12z-02/12z.
Scattered areas of MVFR and isolated areas of IFR ceilings and
visibility in showers and thunderstorms mainly from 20z to 03z.
Otherwise vfr conditions prevailing with SCT-BKN060-080. Surface
wind mostly from 5 to 15 kt except for gusts to 40 kt near
thunderstorms.

&&

.FIRE WEATHER...
East to southeast winds will push moist unstable air into
southern New Mexico and west Texas today and Friday resulting in
scattered showers and thunderstorms across the Borderland.
Westerly flow aloft will bring warmer drier weather to the region
this weekend and Monday. Showers and thunderstorms will then
increase later next week as moisture flows back into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  69  89  69 /  50  30  30  30
Sierra Blanca           82  65  85  65 /  50  30  30  20
Las Cruces              82  65  87  64 /  50  30  30  30
Alamogordo              82  64  87  64 /  50  30  30  30
Cloudcroft              63  51  66  50 /  70  40  50  50
Truth or Consequences   80  64  84  64 /  50  40  30  30
Silver City             76  59  80  58 /  60  40  50  30
Deming                  83  65  87  64 /  50  30  30  30
Lordsburg               85  65  89  64 /  50  40  30  20
West El Paso Metro      84  69  88  70 /  50  30  30  30
Dell City               83  64  86  64 /  50  30  30  20
Fort Hancock            86  69  89  68 /  50  30  30  30
Loma Linda              78  64  82  63 /  60  30  40  30
Fabens                  85  68  89  67 /  50  30  30  30
Santa Teresa            84  67  88  68 /  50  30  30  30
White Sands HQ          81  66  86  66 /  60  40  30  40
Jornada Range           81  63  86  62 /  50  40  30  40
Hatch                   81  65  86  65 /  50  40  30  30
Columbus                84  66  89  65 /  50  30  30  20
Orogrande               82  66  86  66 /  50  30  30  30
Mayhill                 68  53  72  54 /  70  40  50  40
Mescalero               72  54  75  55 /  70  40  50  50
Timberon                69  52  72  53 /  70  40  50  40
Winston                 74  55  78  54 /  60  40  50  40
Hillsboro               78  60  83  60 /  60  40  40  40
Spaceport               80  63  84  62 /  50  40  30  40
Lake Roberts            76  55  79  53 /  70  40  50  40
Hurley                  77  59  82  59 /  50  30  40  30
Cliff                   83  61  86  59 /  60  40  50  30
Mule Creek              80  57  83  55 /  60  40  40  20
Faywood                 79  60  84  60 /  50  30  40  30
Animas                  86  64  89  63 /  50  40  30  20
Hachita                 84  63  89  63 /  40  40  30  20
Antelope Wells          83  63  87  63 /  50  40  40  20
Cloverdale              80  62  83  61 /  50  40  40  20

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 31, 11:15 AM MDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED AUG 31 2016

NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE ACROSS THE AREA WILL HELP FUEL SCATTERED SHOWERS
AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE EXCESSIVE RAINFALL
LEADING ISOLATED FLASH FLOODING. RAINFALL AMOUNTS WILL RANGE FROM
LESS THAN 0.10 TO 1 INCH WITH ISOLATED 2+ INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE ON
THURSDAY. FOR FRIDAY AND INTO THE HOLIDAY WEEKEND WE WILL SEE LESS
CHANCES FOR RAIN AND WARMER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
IF YOU OBSERVE FLOODING PLEASE REPORT IT TO THE NWS OFFICE VIA OUR
800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR USER NAME
@NWSELPASO

In the hours before

Local storm report, Sep 1, 9:24 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
924 AM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      EL PASO                 31.78N 106.48W
09/01/2016                   EL PASO            TX   BROADCAST MEDIA

            ROAD CLOSURE OF MONTWOOD DR IN BOTH DIRECTIONS NEAR
            LAKE OMEGA.

&&

EVENT NUMBER EPZ1600316

HC

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:52 AM MDTAreal Flood AdvisoryEPZEl Paso53 min
Sep 1, 8:20 AM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Sep 1, 8:53 AM MDTFlash Flood WarningEPZEl Paso3 hr
Sep 1, 2:36 PM MDTSpecial Weather StatementEPZEl Paso39 min
Sep 1, 3:44 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Sep 1, 4:29 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Sep 1, 5:34 PM MDTSpecial Weather StatementEPZHudspeth41 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.